Alert archive / Hawaii / High Wind Warnings in 2014

High Wind Warning 5, NWS Honolulu, HI

January 25, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Jan 25, 2014, 8:11 PM HST for Hawaii County, Hawaii. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 2014, 8:11 PM HST (06:11 UTC)
Expired
Jan 26, 2014, 3:35 PM HST
In force
19 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 6.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WWHW70 PHFO 260611
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
811 PM HST SAT JAN 25 2014


HIZ028-261915-
/O.NEW.PHFO.HW.W.0005.140126T0611Z-140127T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
811 PM HST SAT JAN 25 2014

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST SUNDAY. 

* WINDS...WEST 50 TO 55 MPH WITH LOCALIZED GUSTS NEAR 80 MPH AT THE
  VERY HIGHEST BIG ISLAND SUMMITS.

* TIMING...THROUGH TONIGHT AND WEDNESDAY.

* IMPACTS...WINDS THIS STRONG CAN RESULT IN PROPERTY DAMAGE AND
  CAUSE POWER INTERRUPTIONS AS WELL AS HAZARDOUS DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$
POWELL
3 follow-up statements
422 
WWHW70 PHFO 260616 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
814 PM HST SAT JAN 25 2014


HIZ028-261930-
/O.COR.PHFO.HW.W.0005.140126T0614Z-140127T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
814 PM HST SAT JAN 25 2014

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST SUNDAY. 

* WINDS...WEST 50 TO 55 MPH WITH LOCALIZED GUSTS NEAR 80 MPH AT THE
  VERY HIGHEST BIG ISLAND SUMMITS.

* TIMING...THROUGH TONIGHT AND SUNDAY.

* IMPACTS...WINDS THIS STRONG CAN RESULT IN PROPERTY DAMAGE AND
  CAUSE POWER INTERRUPTIONS AS WELL AS HAZARDOUS DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$
POWELL
137 
WWHW70 PHFO 261332
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST SUN JAN 26 2014

HIZ028-270245-
/O.CON.PHFO.HW.W.0005.000000T0000Z-140127T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
332 AM HST SUN JAN 26 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* WINDS...WEST 60 TO 65 MPH WITH LOCALIZED GUSTS OVER 80 MPH OVER
  EXPOSED RIDGES AND PEAKS.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN RESULT IN PROPERTY DAMAGE AND 
  CAUSE POWER INTERRUPTIONS AS WELL AS HAZARDOUS DRIVING 
  CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS
SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$
692 
WWHW70 PHFO 270135
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST SUN JAN 26 2014

...WINDS ADVISORY FOR THE BIG ISLAND SUMMITS...

.WIND OBSERVATIONS FROM MAUNA KEA INDICATE THAT ADVISORY LEVEL
WINDS CONTINUE TO BLOW OVER THE SUMMITS.

HIZ028-271445-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-140127T0400Z/
/O.NEW.PHFO.WI.Y.0006.140127T0135Z-140128T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
335 PM HST SUN JAN 26 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

* WINDS...WEST 25 TO 45 MPH WITH LOCALIZED GUSTS TO 60 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE
  VEHICLES...ARE URGED TO DRIVE WITH EXTREME CAUTION

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
BURKE

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 25, 4:10 PM HST, 4 hours 1 minute earlier.

Area forecast discussion, Jan 25, 4:10 PM HST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
410 PM HST SAT JAN 25 2014

.SYNOPSIS...
DRY AND AND STABLE CONDITIONS FOR THIS EVENING WITH PARTLY TO MOSTLY
CLOUDY SKIES. A COLD FRONT MOVING IN FROM THE NORTHWEST WILL BRING
INCREASING SHOWERS TO KAUAI LATE TONIGHT...AND SUNDAY FOR OAHU AND
MAUI COUNTY. ON MONDAY AND TUESDAY...THE FRONT WILL STALL AND
WEAKEN OVER THE BIG ISLAND WHILE AN UPPER TROUGH PASSES OVER THE
ISLAND BRINGING ENHANCED HEAVY SHOWERS AND THUNDERSTORMS. TRADE
WIND WEATHER IS EXPECTED TO RETURN BRIEFLY WEDNESDAY AND THURSDAY...WITH
ANOTHER FRONT BRINGING SHOWERS FOR THE END OF THE WEEK.

&&

.DISCUSSION...
DRY AND AND STABLE CONDITIONS FOR THIS EVENING WITH PARTLY TO MOSTLY
CLOUDY SKIES. AFTERNOON SOUNDINGS AT LIHUE AND HILO BOTH HAVE STRONG
INVERSIONS IN PLACE AROUND 6000 FEET...AND PRECIPITABLE WATER VALUES
OF 1.08 INCHES. A COLD FRONT IS ABOUT 250 MILES NORTHWEST OF KAUAI
LATE THIS AFTERNOON MOVING TOWARDS THE STATE AT AROUND 20 MPH.
EXPECTING TO SEE AN INCREASE IN CLOUDS AND SHOWERS FOR KAUAI AFTER
MIDNIGHT AS THE FRONTAL BAND TRACKS EASTWARD. OAHU WILL SEE
SHOWERS ASSOCIATED WITH THE FRONT BY SUNDAY MORNING...AND FOR
MAUI COUNTY BY SUNDAY AFTERNOON. WITH LITTLE UPPER LEVEL
SUPPORT...RAIN SHOWERS SHOULD BE LIGHT TO MODERATE. SOUTHWEST
WINDS WILL VEER WESTERLY AND THEN NORTHWESTERLY AS THE FRONT
PASSES.

THE FRONT IS EXPECTED TO STALL NEAR THE BIG ISLAND MONDAY AND
TUESDAY...AND SHOWERS MAY LINGER ON ACROSS THE EASTERN END OF THE
STATE SUNDAY NIGHT AND MONDAY MORNING. BY MONDAY AFTERNOON...A
COLD UPPER LEVEL TROUGH WILL DIG OVER THE ISLANDS FROM THE
NORTHWEST...WHICH WILL BEGIN TO DESTABILIZE THE ATMOSPHERE.

AS THE TROUGH DIGS IN BEHIND THE FRONT...CHANCES FOR SOME HEAVY
RAINFALL INCREASE...PARTICULARLY ACROSS THE BIG ISLAND MONDAY AND
TUESDAY DUE TO THE INGEST OF MOISTURE HUNG UP ACROSS THE BIG
ISLAND FROM THE REMNANT FRONT. THE ATMOSPHERE MAY BE UNSTABLE
ENOUGH FOR ISOLATED THUNDERSTORMS AS WELL. MORE REFINEMENT MAY BE
POSSIBLE AS THE EVENT DRAWS CLOSER.

BEHIND THIS SYSTEM...EXPECT HIGH PRESSURE TO BUILD IN FOR WEDNESDAY
AND THURSDAY...BRINGING A BRIEF RETURN OF TRADE WIND WEATHER.
ANOTHER FRONT IS EXPECTED TO APPROACH THE ISLANDS FROM THE NORTHWEST
SATURDAY.

&&

.AVIATION...
THE ISLAND ATMOSPHERE CONTINUES TO BE VERY STABLE...WITH LIMITED
MOISTURE PRIMARILY CONFINED TO A LAYER BTWN 035 AND THE BASE OF A
STRONG INVERSION NEAR 055. BROKEN TO OVERCAST LOW CLOUDS WITHIN THIS
SHALLOW LAYER ARE NOT CURRENTLY PRODUCING ANY DETECTABLE PRECIP...
AND BASES ARE ABOVE 030. THUS VFR CONDITIONS PREVAIL AT THE
TERMINALS AND ELSEWHERE. A FRONT APPROACHING FROM THE NW WILL LEAD
TO INCREASED MOISTURE/MOISTURE DEPTH BEGINNING TONIGHT ON KAUAI...
AND SPREADING SE DOWN THE ISLAND CHAIN ON SUNDAY. THE FRONT WILL
LIKELY BRING A RELATIVELY SHORT PERIOD OF MVFR VIS/CIG IN SHRA...AND
POSSIBLY ISOL IFR CIG/VIS...AND MAY ALSO REQUIRE AIRMETS FOR MOUNTAIN
OBSCURATION AS IT PASSES.

AIRMET SIERRA IS IN EFFECT FOR LOW LEVEL TURB TO THE N AND E OF THE
MOUNTAINS ON THE SMALLER ISLANDS...AS BREEZY SW WINDS ARE
INTERACTING WITH ISLAND TERRAIN AND THE STRONG INVERSION. THIS WILL
LIKELY CONTINUE UNTIL WINDS SHIFT WITH THE FRONTAL PASSAGE.

&&

.MARINE...
THE CURRENT NORTHWEST SWELL WILL CONTINUE TO TREND DOWNWARD
TONIGHT...THEN A LARGER INCOMING NORTHWEST SWELL WILL PUSH SURF TO
WARNING LEVELS ON SUNDAY. A HIGH SURF ADVISORY IS IN EFFECT UNTIL
SUNDAY MORNING FOR NORTH AND WEST FACING SHORES...THEN A HIGH SURF
WARNING GOES INTO EFFECT THROUGH EARLY MONDAY MORNING. SEE LIST OF
AFFECTED AREAS BELOW.

A SMALL CRAFT ADVISORY HAS BEEN EXTENDED THROUGH THE DAY MONDAY TO
COASTAL WATERS EXPOSED TO THE NORTHWEST SWELL.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST SUNDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING
SHORES OF MAUI.

HIGH SURF WARNING FROM 6 AM SUNDAY TO 6 AM HST MONDAY FOR NORTH
AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR
NORTH FACING SHORES OF MAUI.

SMALL CRAFT ADVISORY UNTIL 6 PM HST MONDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-BIG ISLAND WINDWARD WATERS.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 3:26 PM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao48 hr

Nearby

High Wind Warnings in Hawaii, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.